ALLERGIC TO PENICILLIN? MAYBE YOU REALLY AREN’T

I have been in private practice medicine since 1986 specializing in Ear, Nose and Throat with Fellowship training in Allergy. During that time I have encountered countless numbers of patients who tell me or my staff that he or she is allergic to one or more medicines. And by far, the most common medication patients list as causing allergy is Penicillin.

While it is true that medication allergies are overall commonplace, recent studies have confirmed this surprising fact: APPROXIMATELY 90% OF PATIENTS WHO WERE TOLD IN THE PAST HE OR SHE WAS ALLERGIC TO PENICILLIN ACTUALLY ARE NOT.

How can this be true? Multiple reasons are in play. By far the most common reason is that the initial diagnosis of Penicillin allergy was incorrect. Many viral or bacterial infections have a side effect of causing a diffuse rash over the body. The bright red hives can certainly look just like the skin reaction in Penicillin allergy. Even more confusing can be the strange fact that sometimes the antibiotic only causes a rash when a person has a certain infection (like Mononucleosis), but not in other settings.

Additionally, the allergic reaction could have been from a different drug given at the same time that was not remembered or noted. Possibly the person reacted to a contaminated or less pure form of Penicillin that had other allergy causing proteins within the drug.

Another factor is the development of tolerance after a time of no contact. As an allergist I am very familiar with the concept of loss of allergy by the avoidance of exposure. Put simply, if a person has months or years of no exposure to a substance that once caused an allergic reaction, the body may just not react to it at all.

So you might ask, what’s the problem in just telling your doctor that you think you are allergic to Penicillin, so you will just get something else instead. Several things are wrong with that approach. Penicillin, or it’s more commonly given form of Amoxicillin, is still a very effective antibiotic for many routine infections in the body such as sinusitis, tonsillitis or ear infections. These medications are very safe with minimal side effects and are relatively inexpensive. Also some newer and more potent antibiotics reserved for more life threatening infections are actually forms of Penicillin. Situations can and do occur where a form of Penicillin is the best drug to give a patient. Doctors and other providers are simply not going to prescribe it if there is a chance of it causing an allergic reaction.

So, determining if a person is truly allergic to Penicillin is important in trying to maintain his or her health. Fortunately there is a quick, accurate, safe and reliable way to answer the issue. It involves skin testing using a tiny scratch plastic device with no needle. And it can be done in my office.

I have been testing for allergies in my practice since 1986. Most testing here in our area involves looking for allergy to tree, grass and weed pollen, molds, animal dander and dust mites. Recent advances have now made the same type testing available for Penicillin.

The test takes just about an hour and is covered by both Medicare and the major health insurance plans.

If you or someone in your family has been told not to take Penicillin because of allergic reaction in the past, I strongly advise this simple and safe test to see if that truly is the case.

To your health,

Tom Stark, MD